Pennsylvania, 2021

Flash Flood and Flood in Pennsylvania, July 9, 2021

July 9, 2021 · NWS CTP · 13 events in 4 counties and zones

A cold front crossed the Susquehanna Valley during the early evening hours of July 9, 2021, accompanied by scattered thunderstorms. There were wind damage reports along the path of a particularly impressive bow echo that developed over eastern Perry County and dropped southeastward across Dauphin, Lancaster and far southwestern Lebanon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front crossed the Susquehanna Valley during the early evening hours of July 9, 2021, accompanied by scattered thunderstorms. There were wind damage reports along the path of a particularly impressive bow echo that developed over eastern Perry County and dropped southeastward across Dauphin, Lancaster and far southwestern Lebanon counties. Further north, a band of heavy rain remained nearly stationary during the afternoon, producing flooding in the Mansfield area of Tioga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 9, 3:06 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 9, 3:06 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
406 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A weak cold front marching east across Central PA this afternoon
will user in less humid and rain-free conditions for tonight
through the first half of the upcoming weekend.

A warm front will drift slowly north into the state for late
Saturday night and Sunday, ushering in higher humidity and hotter
temperatures. It will also be increasing the chance of mainly
afternoon and early evening showers and thunderstorms Sunday
through Tuesday, some of which could contain strong gusty winds
and locally heavy rain.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface cold front stretching from KELM...SSW to KUNV and KAOO
at 1915Z. Sfc-based CAPE and DCAPE out ahead of this boundary
has been limited by earlier, extensive cloud cover and a
scattering of showers. Still we expect to see a gradual increase
in both coverage and intensity of the convection across the Susq
Valley through 01Z, before notably drier air advects SE into
the region and begins a 36-42 hour period of mainly dry
conditions with comfortable humidity.

Look for generally partly cloudy skies across the SE half of
our CWA tonight, while an extensive layer of fairly thick
stratocu advects SE to blanket the NW mtns and Laurels through
at least the mid morning hours Saturday.

Much more comfortable mins tonight, ranging from the mid 50s
across the NW Mtns and Laurel Highlands, to the mid 60s in the
larger Metro areas of the southeast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
An area of high pressure and associated much drier air in the
form of PWATs only between 0.75-1.00 inch range will treat us to
at least one very nice day this weekend.

Lingering stratus/stratocu clouds across the NW will lift and
show some breaks of sun in the afternoon, while mostly sunny
skies develop by late morning or early afternoon across the
bulk of the Ridge and Valley and Susq Region.

Max temps Sat will be about 3-4F below normal which will mean
comfortably warm weather for all but the highest elevations
where readings will just nudge above 70F.

Just an isolated shower is possible in the aftn to the NE of
IPT at the base of a minor upper trough.

The humidity starts to rise late Sat night as clouds and a few
SHRA move in from the SW on WAA aloft. The warm front should
arrive in the srn counties by Sunday morning. Mins will hold in
the m50s N and m-u60s around Harrisburg.

SFC dewpoints rebound quickly into the 60s to near 70F Sunday
with PWAT values jumping to between 2-2.25 inches by the
afternoon, bringing back true stickiness and likely some
tall/strong to svr TSRA during the afternoon and evening hours
with hodographs showing a broad loop and rather strong speed and
directional shear in the 0.5 to 1.5 KM AGL with 0-1 KM EHIs in
the 2-3.5 m2/s2 range across much of our central and SW zones
coinciding with peak heating near and just to the north of a
slowly northward moving warm front.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday's storms may linger into Sunday night, followed by more
periods of afternoon showers and storms until Tuesday.

We will be on the NW fringe of an upper level ridge and
associated increase in heat and humidity once again, though this
time the heat will be tempered by some bouts of showers and
TSRA and somewhat lower Mid level heights and thicknesses.
Showers and storms may produce locally heavy rainfall as PWAT
values surge to 1.5 to 1.75 inches overnight Saturday night and
peak between 1.75 and 2 inches Sunday through Tuesday. Wednesday
looks to display some improvement to the rain situation as the
upper trough to our west flattens and lifts NE across New York
State. It will still be very warm to hot...but slightly less
humid with PWAT values slipping to under 1.5 inches in most
places (except for the far SE).

By the end of the week, a series of shortwaves will slide
through our area under quasi-zonal upper level flow. The weekend
seems to show improvement from the wet and humid pattern, but
there is a lot of uncertainty that far out in time.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front will push east through the Susq Valley airfields
late this afternoon/early this evening and bring a few
showers/t-storms from KIPT to KSEG and KMDT...east.

Drier air advects in from the NW and helps to erode and lift
the cloud bases up a few KFT through dusk, before a layer of
IFR-LIFR stratus advects SE from Lake Erie .

Low cigs and fog are probable over the western 1/3 of the
airspace late tonight through the mid morning hours Saturday.

Outlook...

Sat...AM low cigs psbl wrn 1/3. Bcmg VFR. Spotty PM shower
possible north.

Sun-Tue...Scattered showers and t-storms.

Wed...Improving conditions after some possible early morning low
cigs and fog over the Northern and Western mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Lambert/Wagner
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 9, 10:41 AM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1141 AM EDT Fri Jul 9 2021

PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-101545-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton-
1141 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An upper level trough over the midwest combined with very warm and
humid air across our region, and the close proximity of a surface
warm front will bring rounds of thunderstorms each afternoon Sunday
through Tuesday. Some of the storms will likely become strong to
severe, and will be accompanied by strong gusty wind and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-042-046-049>053-056>059-063>066-101545-
Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1141 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon into early the evening as a weak
cold front pushes east across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An upper level trough over the midwest combined with very warm and
humid air across our region, and the close proximity of a surface
warm front will bring rounds of thunderstorms each afternoon Sunday
through Tuesday. Some of the storms will likely become strong to
severe, and will be accompanied by strong gusty wind and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 9, 2:36 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
336 PM EDT Fri Jul 9 2021

PAZ027-028-050-056-092000-
Perry PA-Juniata PA-Mifflin PA-Snyder PA-
336 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...
MIFFLIN...AND SNYDER COUNTIES UNTIL 400 PM EDT...

At 336 PM EDT, Doppler radar indicated a strong thunderstorm near
Lewistown, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lewistown, Burnham, Highland Park, Yeagertown, Mcalisterville,
McClure, Richfield, Juniata Terrace, Mexico, Alfarata, Walnut,
Mifflintown, Port Royal, Thompsontown, Millerstown, Mifflin,
Maitland, East Salem and Wagner.

LAT...LON 4052 7757 4065 7760 4074 7714 4051 7709
TIME...MOT...LOC 1936Z 264DEG 31KT 4059 7749

Evanego
Special weather statement, Jul 9, 2:49 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
349 PM EDT Fri Jul 9 2021

PAZ065-092015-
York PA-
349 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 415
PM EDT...

At 349 PM EDT, Doppler radar indicated a strong thunderstorm over
Parkville, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Hanover, Parkville, Red Lion, Shrewsbury, Codorus, Stewartstown, Glen
Rock, Pennville, Jacobus, Cross Roads, Railroad, Loganville,
Winterstown, Seven Valleys, Felton and Glenville.

LAT...LON 3972 7700 3983 7700 3990 7656 3972 7656
TIME...MOT...LOC 1949Z 264DEG 28KT 3977 7694

Evanego
Special weather statement, Jul 9, 3:02 PM EST, 49 minutes before
Special Weather Statement
National Weather Service State College PA
402 PM EDT Fri Jul 9 2021

PAZ037-041-042-092030-
Sullivan PA-Northern Lycoming PA-Tioga PA-
402 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN...NORTHERN
LYCOMING...AND TIOGA COUNTIES UNTIL 430 PM EDT...

At 401 PM EDT, Doppler radar indicated a strong thunderstorm near
Buttonwood, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ralston, Buttonwood and Liberty.

LAT...LON 4160 7687 4158 7676 4144 7673 4147 7715
      4159 7714 4161 7688
TIME...MOT...LOC 2001Z 263DEG 22KT 4154 7707

Evanego
Special weather statement, Jul 9, 3:04 PM EST, 47 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Fri Jul 9 2021

PAZ028-056-057-092030-
Perry PA-Juniata PA-Dauphin PA-
404 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...AND
DAUPHIN COUNTIES UNTIL 430 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm near
Mcalisterville, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Millersburg, Newport, New Buffalo, Ickesburg, Liverpool, Halifax,
Thompsontown and Millerstown.

LAT...LON 4059 7731 4065 7696 4064 7694 4063 7695
      4061 7692 4043 7692 4043 7736
TIME...MOT...LOC 2003Z 263DEG 27KT 4054 7723

Evanego
Special weather statement, Jul 9, 3:21 PM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT Fri Jul 9 2021

PAZ065-092045-
York PA-
421 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 445
PM EDT...

At 421 PM EDT, Doppler radar indicated a strong thunderstorm over
Shrewsbury, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Shrewsbury, Stewartstown, Glen Rock, Delta, Cross Roads, Railroad,
Sunnyburn, Susquehanna Trails, Loganville, Winterstown, Felton, Fawn
Grove, Peach Bottom and Airville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7680 3986 7671 3987 7638 3985 7635
      3983 7635 3977 7627 3973 7624 3972 7624
TIME...MOT...LOC 2021Z 295DEG 14KT 3978 7666

Evanego

The radar

The State College radar (KCCX), 107 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dauphin

When
July 9, 3:51 PM EST
Where
Dauphin County, 1.95 mi ESE of Speeceville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.370, -76.965

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires on Mount Pleasant Road near Dauphin Boro.

Thunderstorm Wind, Dauphin

When
July 9, 3:51 PM EST
Where
Dauphin County, 1.75 mi E of Speeceville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.382, -76.967

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Miller Road near Dauphin Boro.

Thunderstorm Wind, Dauphin

When
July 9, 3:52 PM EST
Where
Dauphin County, 2.02 mi SE of Inglenook
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
40.406, -76.907

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across roads sporadically in the Valleys of Powell Creek, Clark Creek and Stony Creek in central Dauphin County.

Thunderstorm Wind, Lancaster

When
July 9, 4:12 PM EST
Where
Lancaster County, 1.34 mi SE of Tayloria
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.788, -76.060

A severe thunderstorm producing winds estimated near 60 mph knocked down wires near the intersection of Ford Road and Pine Grove Road in Little Britain Township.

Thunderstorm Wind, Lebanon

When
July 9, 4:24 PM EST
Where
Lebanon County, 1.19 mi SW of Lawn
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
40.208, -76.567

A severe thunderstorm producing winds estimated near 70 mph knocked down trees across Bachmanville Road near the PA Turnpike's Lawn Service Plaza.

Thunderstorm Wind, Lancaster

When
July 9, 4:31 PM EST
Where
Lancaster County, 1.16 mi SE of Conewago
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.158, -76.664

A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto Bossler Road near the Amtrak mainline west of Elizabethtown.

Thunderstorm Wind, Lancaster

When
July 9, 4:38 PM EST
Where
Lancaster County, 1.21 mi NE of Mastersonville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.211, -76.462

A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of trees on wires across the northern portion of Rapho Township.

Thunderstorm Wind, Lancaster

When
July 9, 4:49 PM EST
Where
Lancaster County, 0.36 mi E of Manheim
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.170, -76.393

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a home near Hershey Drive and East Adelle Avenue in Manheim.

Thunderstorm Wind, Lancaster

When
July 9, 4:53 PM EST
Where
Lancaster County, 1.33 mi S of Fairland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.131, -76.346

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto an occupied vehicle on Fruitville Pike between Lititz Road and Erbs Quarry Road. There were no injuries.

Thunderstorm Wind, Lancaster

When
July 9, 4:56 PM EST
Where
Lancaster County, 1.04 mi W of Rothsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.149, -76.270

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Route 772 between Lititz and Brownstown.

Thunderstorm Wind, Lancaster

When
July 9, 5:05 PM EST
Where
Lancaster County, 0.35 mi E of Talmage
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.121, -76.214

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near the intersection of Stone Quarry Road and Route 772 in Brownstown.

Flood, Tioga

When
July 9, 7:20 PM EST to 8:30 PM EST
Where
Tioga County, 0.79 mi NW of Roseville to 0.58 mi S of Roseville
Cause
Heavy Rain
Reported by
County Official
Coordinates
41.877, -76.962

Flooding with reports of road closures and damage was reported across Richmond, Sullivan and Rutland Townships and in Mansfield Borough. No water rescues were reported. PA-549 was closed near Scouten Road. Sherman and North Academy Streets in Mansfield was closed.

Flash Flood, Tioga

When
July 9, 7:30 PM EST to 8:30 PM EST
Where
Tioga County, 1.65 mi WSW of Lambs Creek to 0.34 mi W of Canoe Camp
Cause
Heavy Rain
Reported by
County Official
Coordinates
41.823, -77.130

Flooding with reports of road closures and damage was reported across Richmond, Sullivan and Rutland Townships and in Mansfield Borough. No water rescues were reported. PA-549 was closed near Scouten Road. Sherman and North Academy Streets in Mansfield was closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959199, 959200, 959201, 959203, 959205, 959202, 959206, 959204, 959208, 959207, 959209, 978367, 978369.